Tinea Versicolor in Children
What is tinea versicolor?
Tinea versicolor, also called pityriasis versicolor, is a common fungal skin infection caused by yeast on the skin. It is characterized by lighter or darker patches on the skin. Patches are most often found on the chest or back and prevent the skin from tanning evenly. It happens mostly in adolescence and early adulthood due to oily skin. It can happen at any time.
What are the symptoms of tinea versicolor?
Usually, the only symptom of tinea versicolor is white, pink, or light brown patches. The patches may scale slightly, but rarely itch or hurt. Other common characteristics of the rash include:
Infection only on the top layers of the skin
The rash usually happens on the trunk
The rash does not usually happen on the face
Patches worsen in the heat, humidity, or if your child is on steroid therapy or has a weakened immune system
Patches are most noticeable in the summer as the infected areas do not get darker in response to sunlight
The symptoms of tinea versicolor may look like other skin conditions. Always talk with your child's health care provider for a diagnosis.
How is tinea versicolor diagnosed?
Tinea versicolor is usually diagnosed based on a medical history and physical exam of your child. The patches seen with this condition are unique, and usually allow the diagnosis to be made on physical exam. In addition, your child's health care provider may use an ultraviolet light, called a Woods Lamp, to see the patches more clearly. Also, your child's health care provider may do skin scrapings of the lesions to help confirm the diagnosis.
Treatment for tinea versicolor
Treatment usually includes the use of an antifungal or dandruff shampoo on the skin as prescribed by your child's health care provider. Tinea versicolor usually happens again, needing additional treatments. Your child's health care provider may also prescribe topical creams or oral antifungal medicines in severe cases.
It is also important to know that improvement in the skin may be only temporary, and a reappearance of the condition is possible. Your child's health care provider may also recommend using the shampoo monthly to help prevent reappearances. The treatment will not bring the normal color back to the skin immediately. This will happen naturally and may take several months.